Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 384, NWS Nashville, TN

November 10, 1998Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 10, 1998, 11:11 AM CST for Davidson County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 11:11 AM CST (17:11 UTC)
Expired
Nov 10, 1998, 12:00 PM CST
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 11:45 AM CSTThunderstorm Wind 50Hermitage, TNPowerlines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 10:30 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 101711 RRA
SVRBNA
TNC037-101800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1111 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1200 PM CST

* AT 1109 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF DOWNTOWN
  NASHVILLE OR 4 MILES WEST OF GREEN HILLS MALL MOVING NORTHEAST AT
  55 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN HILLS MALL AT 1105 AM CST
  DOWNTOWN NASHVILLE AT 1107 AM CST
  ONE HUNDRED OAKS MALL AT 1107 AM CST
  HARDING MALL AT 1108 AM CST
  EAST NASHVILLE AT 1110 AM CST
  WHITES CREEK AT 1110 AM CST
  NASHVILLE METRO AIRPORT AT 1110 AM CST
  DONELSON AT 1110 AM CST
  OPRYLAND AT 1115 AM CST
  RIVERGATE MALL AT 1115 AM CST

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

MRX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 8:50 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 10, 8:50 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CST TUE NOV 10 1998

...TORNADO WATCH UNTIL 11 AM FOR WSTRN COUNTIES OF FCST AREA...

LATEST SFC ANALYSIS PLACES LOW OVR NRTHRN PLAINS WITH CD FRNT EXTNDNG
S TO NR STL..MEM..INTO LA.

LN OF STRNG-SVR TSTMS MVG EAST AT ARND 40 MPH ACRS W TN SHD REACH TN
RIVER BEWTN 9-10 AM THEN METRO NASHVILLE BETWN 11-NOON.

SFC WNDS AHEAD OF FNT GUSTING 30+ FROM THE S. DW PTS NR 60.

ZFP AND UPDATE LK OK

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:39 AM CSTSevere Thunderstorm WarningOHXBenton, Houston, Stewart31 min
Nov 10, 10:38 AM CSTSevere Thunderstorm WarningOHXHickman32 min
Nov 10, 11:01 AM CSTSevere Thunderstorm WarningOHXWilliamson34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.